Alert archive / Louisiana / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 116, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Jul 17, 2000, 2:23 PM CDT for Washington Parish, Louisiana; Walthall County, Mississippi. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 17, 2000, 2:23 PM CDT (19:23 UTC)
- Expired
- Jul 17, 2000, 3:00 PM CDT
- In force
- 37 min
- Issued by
- NWS New Orleans, LA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Washington Parish, LA, Walthall County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 2:35 PM CDT | Thunderstorm Wind | Tylertown, MS | Thunderstorm wind gusts blew down several trees on Mississippi Highway 48 between Tylertown and Dexter. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 7.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 360 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 1713 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLIX 171923 SVRNEW LAC117-MSC147-172000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 223 PM CDT MON JUL 17 2000 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN WASHINGTON PARISH IN SOUTHEAST LOUISIANA WALTHALL COUNTY IN SOUTHERN MISSISSIPPI * UNTIL 300 PM CDT * AT 219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST SOUTHEAST OF TYLERTOWN...OR ABOUT 18 MILES SOUTHWEST OF COLUMBIA...MOVING SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES WEST OF DEXTER AT 230 PM CDT LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NEW ORLEANS. LAT...LON 3120 8997 3123 9018 3086 9026 3084 9002
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:00 PM CDT, 23 minutes earlier.
Area forecast discussion, Jul 17, 2:00 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 200 PM CDT MON JUL 17 2000 MODELS SIMILAR IN SHIFTING H5 RIDGE EAST OVER LA AND MS BY 48 HOURS. NGM MODEL APPEARS TO FIT THIS AFTERNOON SITUATION BETTER THAN ETA OR AVN. ETA AND AVN APPEAR TOO DRY. SATELLITE LOOP AND RADAR SHOW CONVECTION FIRING UP ALONG WEAK SHORT WAVE MOVING SOUTHEAST AROUND FRONT OF RIDGE. WILL KEEP SOME POPS IN FOR FIRST PORTION OF TONIGHT. AS RIDGE SHIFTS FURTHER EAST...NEXT SERIES OF SHORT WAVES MOVING OVER TOP SHOULD HAVE BETTER CHANCE TO IMPACT AREAS OF AL AND SOUTH MS AFTER 24 HOURS. WITH MEAN RH VALUES REMAINING IN 50-60 PERCENT CATEGORIES THROUGH 48 HOURS AND AFTERNOON TEMPERATURES IN HIGH 90S...CAN'T RULE OUT THE DEVELOPMENT OF LATE AFTERNOON TSTMS EACH DAY. NO MAJOR JETS PROGGED IN ON EITHER MODEL TO ENHANCE VERTICAL DEVELOPMENT TO SEVERE CATEGORY. JAN RAOB HAS COOL POCKET WITH A -9 TEMP AT 5H AT 12Z TODAY. WITH THIS COOL POCKET DROPPING INTO H5 TROUGH SOUTH OF JAN TO MCB LINE...POSSIBLE FOR A FEW SEVERE TSTMS TO DEVELOP THIS AFTERNOON. WILL HAVE TO KEEP THIS IN MIND WHEN DRAFTING MOB ZONES AS WELL. TEMPERATURES SOUTH OF THE LAKE EXPECTED TO REMAIN IN HIGH 90S WITH MINS IN OR NEAR 80...SO WILL MAINTAIN HEAT ADVISORY THROUGH TUE AND INTO WED. PRELIMINARY NUMBERS ARE: MCB 76/102/77/99 1111 BTR 77/97/77/96 1212 MSY 80/98/80/98 1212 GPT 77/98/78/97 1213 .NEW...NONE. LA...HEAT ADVISORY THROUGH WED LAZ056>070 MS...NONE.
In the hours before
Special weather statement, Jul 17, 10:00 AM CDT, 4 hours 23 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-171700- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1000 AM CDT MON JUL 17 2000 WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM THIS AFTERNOON AND EVENING MAINLY IN THE EXTREME SOUTHEAST LOUISIANA PARISHES AND SOUTHERN MISSISSIPPI COUNTIES. A WEAK UPPER LEVEL DISTURBANCE IS EXPECTED TO DROP SOUTH INTO SOUTHERN MISSISIPPI BY LATE THIS AFTERNOON. THIS COUPLED WITH THE EXCESSIVE DAYTIME HEATING WILL BE SUFFICIENT FOR THE DEVELOPMENT OF A FEW STRONG THUNDERSTORMS BY LATE AFTERNOON AND EARLY EVENING. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE DOWNBURST WIND GUSTS OF 40 TO 50 MPH FROM THE hSTRONGEST THUNDERSTORMS. FREQUENT LIGHTNING AND TORRENTIAL RAINFALL WITH RATES OF 1 TO 2 INCHES PER HOUR CAN ALSO BE EXPECTED. FOR MORE WEATHER INFORMATION PLEASE VISIT OUR WEB-SITE AT WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:51 PM CDT | Severe Thunderstorm Warning | LIX | Saint Bernard | 24 min |
| Jul 17, 3:55 PM CDT | Severe Thunderstorm Warning | LIX | East Feliciana, Saint Helena | 35 min |
| Jul 16, 7:08 PM CDT | Severe Thunderstorm Warning | LIX | Hancock, Pearl River | 67 min |
| Jul 16, 7:33 PM CDT | Severe Thunderstorm Warning | LIX | Jackson | 27 min |
| Jul 16, 7:36 PM CDT | Tornado Warning | LIX | Hancock, Harrison | 24 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2000Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.